Missouri, 2022

Tornadoes and Flooding in Missouri, May 19, 2022

May 19, 2022 · NWS SGF · 18 events in 8 counties and zones

A nocturnal storm complex developed over southwest Kansas and northwest Oklahoma during the evening of the 18th moved eastward and reached the western edge of the Ozarks during the early morning of the 19th. The storm complex developed into a mesoscale convective vorticity center (MCV) and tracked northeastward across the region through the late morning and afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$98,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A nocturnal storm complex developed over southwest Kansas and northwest Oklahoma during the evening of the 18th moved eastward and reached the western edge of the Ozarks during the early morning of the 19th. The storm complex developed into a mesoscale convective vorticity center (MCV) and tracked northeastward across the region through the late morning and afternoon. The airmass on the eastern side of the MCV was unstable enough for severe storms to develop during the afternoon. The storms produced two EF-1 tornadoes in Phelps County south of I-44 near the towns of Beulah and Lecoma. Localized flash flooding was also observed near I-44 between Marshfield and Rolla. The storms also produce areas of widespread wind damage and localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 19, 5:37 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 19, 5:37 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
637 AM CDT Thu May 19 2022

Key Messages:

1. Storms moving into southeast KS and the Missouri Ozarks this
morning into early afternoon.

2. Additional showers and storms Friday into Saturday.

3. Much cooler Saturday and Sunday.

4. Wet weather next week.

.SHORT TERM...(Today and tonight)
Issued at 318 AM CDT Thu May 19 2022

Strong to severe storms that developed over southwest KS Wednesday
evening continue to move to the eastward along a warm front early
this morning. The leading edge of the storms was located near the
I-35 corridor from Ponca City to near Guthrie at 3 AM.

The latest CAMs output shows the storms reaching our southeast KS
counties by around 6 AM, spreading into southwest Missouri near
Springfield by around 8 AM, and continuing east-northeast into
central MO through early afternoon. LAPS data shows decent
instability early this morning with CAPE over 2000 j/kg, but also
seeing around 200 J/kg of convective inhibition. So expect storms
to remain rooted above the boundary layer early this morning, but
would not be surprised if we had some sporadic severe hail and
wind gusts.

Once the storms manage to become more surface-based during the late
morning and afternoon, they will likely be more intense. The latest
HRRR continues to show curved forecast hodographs which favor
rotating storms over central MO, along with around 3000 J/kg of
surface-based CAPE. Given these conditions, a tornado or two will be
possible with these storms in addition to large hail and severe
straight line winds. However the higher tornado probabilities
have shifted eastward with a focus along the lifting warm front
over eastern MO and southern IL during the afternoon.

Most storms are expected to move east of our central MO counties
by mid to late afternoon. We then expect dry conditions through
the evening and overnight hours. Overnight temperatures will fall
only into the upper 60s to lower 70s as the warm sector remains over
the region.

.LONG TERM...(Friday through Wednesday)
Issued at 318 AM CDT Thu May 19 2022

A cold front will move into the region beginning Friday but will
be slower to move eastward as the associated upper level trough
continues to dig to the west and southwest flow aloft sets up
parallel to the front. This will increase our precipitation and
flood potential as storms train over saturated areas. Severe storm
potential will remain over the region as the airmass ahead of the
front remains very unstable.

By late Saturday and early Sunday, the front will finally move
east of the area and allow the well advertised cooler and drier air
to spread into the region as high pressure drops southward out of
the northern Rockies.

By Monday we will begin to transition back to a wetter weather
pattern through Wednesday as the upper level trough to our west
digs southward into the four corners region and brings a warm
front northward from the Red River into the Ohio Valley. Long
range models are differing on the placement of the upper trough
from midweek on as the ECMWF wants to shift it eastward into the
central US by Wednesday while the GFS keeps the trough to our west
and develops a cutoff low over west Texas.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 632 AM CDT Thu May 19 2022

Included tempo thunderstorms for JLN and SGF this morning as a
storm complex moves into the aerodromes from southeast Kansas and
northeast Oklahoma. The leading edge of the storms are moving
northeast at about 30 knots, so the airports should only be
impacted for a few hours.

Also made a quick edit to include MVFR fog at BBG with low
temp/dewpoint spread and light winds.

From early afternoon through the rest of the forecast period, main
concern will be with low level wind shear developing after 03-04Z
at all airports. Local wind shear program shows potential for
50-60 knots at 2000 feet AGL after 9-10Z as a strong low level jet
sets up ahead of a deepening low pressure system.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Terry
Hazardous weather outlook, May 19, 6:54 AM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
754 AM CDT Thu May 19 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201300-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
754 AM CDT Thu May 19 2022

...Strong to Severe Storms This Morning and Afternoon...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

Strong to severe storms across southwest Missouri early this
morning will move northeastward into central Missouri through this
morning and afternoon. Storm intensities are expected to
increase through the morning and afternoon as the storms move
into an area of greater instability. The strongest storms may be
capable of producing up to golf ball sized hail, wind gusts over
70 mph and potentially a tornado or two. The greatest risk will be
east of a line from Warsaw to Bolivar to Rogersville.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Storm chances will continue into Friday and Saturday as a slow
moving cold front moves over the Ozarks. There will be an
increased potential for flooding in addition to severe storms on
Friday and Saturday.

Another front will move northward from the Red River Valley into
the Ozarks from Monday through Wednesday and will bring more
storms to the region.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this morning and afternoon east
 of a line from Warsaw to Bolivar to Rogersville.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Special weather statement, May 19, 5:53 AM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
653 AM CDT Thu May 19 2022

MOZ094-102-191230-
Barry MO-Lawrence MO-
653 AM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of northern Barry and
southeastern Lawrence Counties through 730 AM CDT...

At 652 AM CDT, Doppler radar was tracking a strong thunderstorm near
Purdy, or 7 miles southwest of Monett, moving northeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Monett...                         Aurora...
Marionville...                    Pierce City...
Purdy...                          Verona...
Pioneer...                        Mcdowell...
Pleasant Ridge...                 Madry...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3682 9407 3690 9407 3713 9370 3701 9361
      3687 9361 3674 9400
TIME...MOT...LOC 1152Z 238DEG 21KT 3683 9400

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

DSA
Special weather statement, May 19, 6:04 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
704 AM CDT Thu May 19 2022

KSZ073-MOZ066-067-078-191230-
Bourbon KS-Vernon MO-Cedar MO-St. Clair MO-
704 AM CDT Thu May 19 2022

...Strong thunderstorms will impact portions of northeastern Bourbon,
northwestern Cedar, western St. Clair and Vernon Counties through 730
AM CDT...

At 704 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mound City to near Sheldon. Movement was
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nevada...                         El Dorado Springs...
Appleton City...                  Montevallo...
Walker...                         Schell City...
Fulton...                         Roscoe...
Richards...                       Milo...
Deerfield...                      Metz...
Harwood...                        Stotesbury...
Horton...                         Tiffin...
Johnson City...                   Taberville...
Cedar Springs...                  Monegaw Springs...

This includes Interstate 49 between mile markers 79 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3804 9461 3806 9461 3805 9424 3802 9424
      3805 9421 3804 9419 3806 9413 3804 9411
      3805 9410 3803 9406 3821 9404 3797 9373
      3764 9420 3764 9426 3803 9476
TIME...MOT...LOC 1204Z 220DEG 39KT 3817 9486 3770 9426

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DSA
Local storm report, May 19, 6:26 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 AM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     HAIL             MULBERRY                37.55N 94.62W
05/19/2022  U0.75 INCH       CRAWFORD           KS   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

TEO
Special weather statement, May 19, 6:33 AM CST, 1 hour before
Special Weather Statement
National Weather Service Springfield MO
733 AM CDT Thu May 19 2022

MOZ103-104-191300-
Taney MO-Stone MO-
733 AM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of northwestern Taney
and southeastern Stone Counties through 800 AM CDT...

At 732 AM CDT, Doppler radar was tracking a strong thunderstorm over
Silver Dollar City, or near Branson, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Branson...                        Lake Taneycomo...
Table Rock Lake...                Hollister...
Silver Dollar City...             Forsyth...
Merriam Woods...                  Rockaway Beach...
Bull Creek...                     Indian Point...
Branson West...                   Powersite...
Ozark Beach...                    Walnut Shade...
Edgewater Beach...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3660 9338 3671 9343 3682 9315 3681 9314
      3664 9305
TIME...MOT...LOC 1232Z 250DEG 24KT 3667 9333

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Melto
Special weather statement, May 19, 7:20 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Springfield MO
820 AM CDT Thu May 19 2022

MOZ091-092-095-096-191345-
Douglas MO-Wright MO-Webster MO-Christian MO-
820 AM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of southern Webster,
southwestern Wright, western Douglas and northeastern Christian
Counties through 845 AM CDT...

At 820 AM CDT, Doppler radar was tracking a strong thunderstorm near
Diggins, or 13 miles northwest of Ava, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rogersville...                    Ava...
Seymour...                        Mansfield...
Fordland...                       Norwood...
Duncan...                         Diggins...
Brushyknob...                     Elkhead...
Bruner...                         Keltner...
Rome...                           Goodhope...
Dogwood...                        Odin...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3709 9310 3709 9307 3714 9306 3741 9268
      3703 9232 3680 9286 3681 9289
TIME...MOT...LOC 1320Z 233DEG 39KT 3709 9285

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Melto
Special weather statement, May 19, 7:33 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Springfield MO
833 AM CDT Thu May 19 2022

MOZ069-080-081-191400-
Dallas MO-Camden MO-Laclede MO-
833 AM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of northeastern Dallas,
Laclede and southeastern Camden Counties through 900 AM CDT...

At 833 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Buffalo, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lebanon...                        Bennett Spring State Park...
Ha Ha Tonka State Park...         Camdenton...
Conway...                         Phillipsburg...
Stoutland...                      Bennett Springs...
Twin Bridges...                   Windyville...
Eldridge...                       Leadmine...
Pumpkin Center...                 Sleeper...
Decaturville...                   Plad...
Long Lane...                      Dry Knob...

This includes Interstate 44 between mile markers 111 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3775 9241 3772 9241 3770 9236 3766 9233
      3748 9284 3778 9311 3804 9268
TIME...MOT...LOC 1333Z 235DEG 29KT 3772 9291

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Melto

The radar

The Springfield radar (KSGF), 64 km away, was scanning. The volume nearest the first event began at 13:33 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 flood, 2 hail, 2 tornado, 1 lightning. Local standard time, as filed.

Lightning, Douglas

When
May 19, 7:33 AM CST
Where
Douglas County, 0.88 mi SW of Goodhope
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
36.910, -92.810

A home was struck by lightning with only minor damage reported. no fire occurred.

Hail, Douglas

When
May 19, 7:35 AM CST
Where
Douglas County, 2.76 mi W of Ava Muni Meml Arpt
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.970, -92.730

Nickle sized hail was reported at Highway Y and Cowskin Creek.

Hail, Camden

When
May 19, 8:03 AM CST
Where
Camden County, 1.76 mi NW of Linn Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.050, -92.740

Nickle sized hail was reported.

Thunderstorm Wind, Phelps

When
May 19, 9:17 AM CST
Where
Phelps County, St James to 1.02 mi ESE of St James
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.000, -91.620

A large sign was reported blown over and on a portion of the west bound lanes of I-44.

Thunderstorm Wind, Greene

When
May 19, 12:30 PM CST
Where
Greene County, 2.15 mi SW of Nichols to 1.91 mi SW of Nichols
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.200, -93.400

A large tree was reported down.

Flood, Webster

When
May 19, 1:14 PM CST to 8:00 PM CST
Where
Webster County, 1.79 mi ENE of North View Hill to 1.69 mi NNE of North View Hill
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.310, -92.990

A low water crossing on an arm of the Pomme de Terre River was flooded and impassable.

Thunderstorm Wind, Texas

When
May 19, 1:45 PM CST
Where
Texas County, 0.69 mi N of Mitchell Corner to 0.12 mi N of Success
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
37.430, -92.080

High winds damaged a portion of the school gymnasium wall in Success.

Tornado, Phelps

When
May 19, 1:54 PM CST to 1:59 PM CST
Where
Phelps County, 1.09 mi E of Duke to 3.34 mi NNE of Duke
Rating
EF1
Path length
2.96 mi
Path width
200 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
37.630, -92.010

A National Weather Service storm survey determined that an EF-1 with peak winds of 90 mph and a width of 200 yards snapped and uprooted numerous trees and damaged several small outbuildings. The tornado was on the ground for five minutes and tracked for 3 miles.

Thunderstorm Wind, Phelps

When
May 19, 1:55 PM CST
Where
Phelps County, 3.45 mi N of Blooming Rose to 3.47 mi N of Blooming Rose
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.670, -91.980

Minor roof and siding damage was reported to a home near County Road 6610.

Thunderstorm Wind, Texas

When
May 19, 1:58 PM CST
Where
Texas County, 2.14 mi SSW of Kimble to 2.34 mi SSE of Kimble
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.550, -91.860

A large tree was reported down on Highway 63. Several other limbs were reported down.

Thunderstorm Wind, Phelps

When
May 19, 2:01 PM CST
Where
Phelps County, 2.14 mi SW of Flat to 1.52 mi SW of Flat
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.730, -91.960

A National Weather Service storm survey confirmed that straight line winds downed multiple trees across county road 6380.

Tornado, Phelps

When
May 19, 2:19 PM CST to 2:21 PM CST
Where
Phelps County, 3.89 mi E of Vida to 4.04 mi ENE of Vida
Rating
EF1
Path length
0.97 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
37.850, -91.749

A National Weather Service storm survey determined that an EF-1 tornado with peak winds of 90 mph uprooted numerous trees along its 1 mile long path. A few trees were snapped.

Thunderstorm Wind, Phelps

When
May 19, 2:20 PM CST
Where
Phelps County, 6 mi E of Vida to 5.79 mi W of Austria
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
37.850, -91.710

Wind damage reports were received between Lake Spring and Rolla along Highways O and 72. High winds downed trees and power lines and a home and a barn suffered minor roof and siding damage.

Thunderstorm Wind, Phelps

When
May 19, 2:24 PM CST
Where
Phelps County, 0.69 mi S of Doolittle
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.940, -91.880

A portion of the awning at a gas station was torn off due to thunderstorm winds.

Thunderstorm Wind, Phelps

When
May 19, 2:34 PM CST
Where
Phelps County, 2.29 mi ESE of Zion Hill to 2.37 mi E of Zion Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.920, -91.590

Multiple trees were reported down along County Road 3520 off of Highway F southeast of St. James.

Flood, Laclede

When
May 19, 3:00 PM CST to 11:00 PM CST
Where
Laclede County, 0.69 mi S of Orla to 0.5 mi S of Orla
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.510, -92.520

Highway O was flooded and impassable at a low water area.

Flood, Phelps

When
May 19, 3:36 PM CST to 11:00 PM CST
Where
Phelps County, 0.69 mi N of Rolla Downtown Arpt to 0.34 mi NW of Rolla Downtown Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.940, -91.830

Little Beaver Creek was flooding the area near Martin Springs Road.

Flood, Pulaski

When
May 19, 4:02 PM CST to 11:00 PM CST
Where
Pulaski County, 1.5 mi E of Greenview to 3.18 mi W of Bloodland
Cause
Heavy Rain
Reported by
Public
Coordinates
37.653, -92.243

Several small creeks were flooded across the southern portion of Fort Leonard Wood in the Cookville area.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyThe tornado archive for Missouri, 2022Warnings in Missouri, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027433, 1027410, 1027421, 1027434, 1027437, 1027428, 1027444, 1027440, 1027435, 1027436, 1027439, 1027441, 1027442, 1027438, 1027443, 1027429, 1027431, 1027430.